- In scuba diving, nitrogen narcosis is a condition that results from overexposure to high-pressure nitrogen.
The term narcotic, derived from the Greek word for stupor, originally referred to a variety of substances that induced sleep (such state is narcosis). In the U.S. legal context, narcotic refers to opium, opium derivatives, and their semisynthetic or totally synthetic substitutes. Cocaine and coca leaves, which are classified as "narcotics" in the U.S. Controlled Substances Act (CSA), are technically not narcotics.
Because the term is often used broadly, inaccurately and/or pejoratively outside medical contexts, most medical professionals prefer the more precise term opioid for all natural, semi-synthetic and synthetic substances that behave pharmacologically like morphine, the primary constituent of natural opium.
Narcotics can be administered in a variety of ways. Some are taken orally, transdermally (skin patches) or injected. They are also available in suppositories. As recreational drugs, they are often smoked, sniffed or self-administered by the more direct routes of subcutaneous ("skin popping") and intravenous ("mainlining") injection.
Drug effects depend heavily on the dose, route of administration, previous exposure to the drug, and the expectation of the user. Aside from their clinical use in the treatment of pain, cough suppression and acute diarrhea, narcotics produce a general sense of well-being by reducing tension, anxiety, and aggression. These effects are helpful in a therapeutic setting and contribute to their popularity as recreational drugs, as well as helping to produce dependency.
Narcotic use is associated with a variety of effects including drowsiness, inability to concentrate, apathy, lessened physical activity, constriction of the pupils, dilation of the subcutaneous blood vessels causing flushing of the face and neck, constipation, nausea and vomiting and, most significantly, respiratory depression. As the dose is increased, the subjective, analgesic, and toxic effects become more pronounced. Except in cases of acute intoxication, there is no loss of motor coordination or slurred speech as occurs with many depressants.
Among the hazards of careless or excessive drug use are the increasing risk of infection, disease and overdose. Medical complications common among recreational narcotic users arise primarily from adulterants found in street drugs and in the non-sterile practices of injecting. Skin, lung and brain abscesses, endocarditis, hepatitis and AIDS are commonly found among narcotic addicts. Since there is no simple way to determine the purity of a drug that is sold on the street, the effects of using street narcotics are unpredictable and can be fatal.
Most of these hazards are secondary to illegality and impurities, rather than being inherent to the chemicals themselves. This is one of the arguments used for legalization of narcotics (drug legalization): not that heroin isn't harmful, but that addicts would be at less risk if they could go to a pharmacy and get heroin of known purity, with no dangerous contaminants, and clean syringes. One suggestion is to make narcotics prescription-only, in order to discourage casual use and experimentation. During the 1990s, clean syringes became more readily available, despite opponents who feared that this would meant that society "condoned drug use". HIV and hepatitis infection rates dropped among opiate injectors who had access to clean syringes.
Tolerance and dependence
With repeated use of narcotics, tolerance and dependence develop. The development of tolerance is characterized by a shortened duration and a decreased intensity of analgesia, euphoria and sedation, which creates the need to administer progressively larger doses to attain the desired effect. Tolerance does not develop uniformly for all actions of these drugs, giving rise to a number of toxic effects. Although the lethal dose is increased significantly in tolerant users, there is always a dose at which death can occur from respiratory depression.
Physical dependence refers to an alteration of normal body functions that necessitates the continued presence of a drug in order to prevent the withdrawal or abstinence syndrome. The intensity and character of the physical symptoms experienced during withdrawal are directly related to the particular drug in use, the total daily dose, the interval between doses, the duration of use and the health and personality of the user. In general, narcotics with shorter durations of action tend to produce shorter, more intense withdrawal symptoms, while drugs that produce longer narcotic effects have prolonged symptoms that tend to be less severe.
The withdrawal symptoms experienced from heroin- or morphine-like addiction are usually experienced shortly before the time of the next scheduled dose. Early symptoms include watery eyes, runny nose, yawning and sweating. Restlessness, irritability, loss of appetite, tremors and severe sneezing appear as the syndrome progresses. Severe depression and vomiting are not uncommon. The heart rate and blood pressure are elevated. Chills alternating with flushing and excessive sweating are also characteristic symptoms. Pains in the bones and muscles of the back and extremitites occur as do muscle spasms and kicking movements, which may be the source of the expression "kicking the habit." At any point during this process, a suitable narcotic can be administered that will dramatically reverse the withdrawal symptoms. Without intervention, the syndrome will run its course and most of the overt physical symptoms will disappear within 7 to 10 days.
The psychological dependence that is associated with narcotic addiction is complex and protracted. Long after the physical need for the drug has passed, the addict may continue to think and talk about the use of drugs. There is a high probability that relapse will occur after narcotic withdrawal when neither the physical environment nor the behavioral motivators that contributed to the abuse have been altered.
There are two major patterns of narcotic dependence seen in the United States. One involves individuals whose drug use was initiated within the context of medical treatment who escalate their dose through "doctor shopping" or branch out to illicit drugs. A very small percentage of addicts are in this group.
The other more common pattern of non-medical use is initiated outside the therapeutic setting with experimental or recreational use of narcotics. The majority of individuals in this category may use narcotics sporadically for months or even years. These occasional users are called "chippers." Although they are neither tolerant of nor dependent on narcotics, the social, medical and legal consequences of their behavior can be very serious. Some experimental users will escalate their narcotic use and will eventually become dependent, both physically and psychologically. The earlier drug use begins, the more likely it is to progress to dependence. Heroin use among males in inner cities is generally initiated in adolescence, and dependence often develops in about 1 or 2 years. Signs and symptoms of narcotic/opoids overdose include the following: Euphoria, Arousable somnolence ("nodding"), Nausea, Pinpoint pupils (except with 'Merperidine' [Demerol], hypoxia, or in combination with other types of drugs), Coma, and Seizures.